Whether an anti-obesity drug being sold over the counter may cause liver damage, is being probed by U.S. authorities.
In April, chemists in the UK started selling Orlistat under the brand name Alli, without the need for a prescription.
Now, over 30 reports linking the drug to serious liver injury are said to have emerged in America.
In six of the cases reported to the U.S. Food and Drug Administration (FDA), patients reportedly went on to develop organ failure.
According to reports, the agency received 32 reports of liver damage between 1999 and 2008, 30 of which occurred outside the US. Twenty-seven of those cases resulted in hospitalization.
The agency is now said to be reviewing the safety of the drug, but stresses no definite association with liver damage has been established at this stage.
It has advised people who used orlistat to seek medical advice if they experience possible symptoms of liver injury, in particular weakness or fatigue, fever, jaundice, or brown urine.
Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite.
In the UK, the Medicines and Healthcare products Regulatory Agency (MHRA) reported having received a total of 1,295 suspected adverse drug reaction reports associated with orlistat, including 137 involving suspected liver damage, since it was licensed in 1998.
The European Medicines Agency said that there was no plan to change the product information at present, but the situation was under review.
In a statement, GlaxoSmithKline (GSK) said that patient safety was its top priority, and reports of side effects were constantly monitored.
The statement added that the drug had been extensively tested in clinical trials involving 30,000 patients.
"Alli is a 'non-systemically' acting medicine, it is minimally absorbed in the blood and works locally in the gastro-intestinal tract. There is therefore no obvious biological mechanism to suggest liver damage can occur with Alli," the BBC quoted the company as saying in the statement.